Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 37, NWS La Crosse, WI

May 24, 20244 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 24, 2024, 6:01 AM CDT for 4 counties in Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2024, 6:01 AM CDT (11:01 UTC)
Expired
May 24, 2024, 6:45 AM CDT
In force
44 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:00 AM CDT, 1 hour 1 minute earlier. Its key messages:

  • One round of showers/storms moves through this morning, with additional storms possible into this afternoon. Although confidence is low, a conditional risk for severe storms exists, particularly this afternoon, but cannot be ruled out with the morning storms. Localized heavier rain/flooding also possible.
  • Additional showers/storms are increasingly likely on Sunday (60-90% chance) with unsettled conditions potentially persisting into early next week. Higher severe weather chances for now remain farther south, but heavier rain could occur.
Area forecast discussion, May 24, 5:00 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
500 AM CDT Fri May 24 2024

.KEY MESSAGES...

- One round of showers/storms moves through this morning, with
  additional storms possible into this afternoon. Although
  confidence is low, a conditional risk for severe storms
  exists, particularly this afternoon, but cannot be ruled out
  with the morning storms. Localized heavier rain/flooding also
  possible.

- Additional showers/storms are increasingly likely on Sunday
  (60-90% chance) with unsettled conditions potentially
  persisting into early next week. Higher severe weather chances
  for now remain farther south, but heavier rain could occur.

&&

.DISCUSSION...
Issued at 303 AM CDT Fri May 24 2024

Today-Tonight: Periods of showers/storms - conditionally
strong/severe

Early this morning, GOES water vapor imagery showed a strong
shortwave trough ejecting across the Dakotas atop its associated
occluding surface low. A line of storms has formed ahead of the
attendant cold front fed by a strong low-level jet, approaching
western Iowa as of 2 am. More scattered showers/storms were
developing in the warm advection regime ahead of the line. The line
will quickly move east into the area through sunrise. With only weak
mixed layer CAPE extending into northeast Iowa, expect some
weakening of the storms as they move in. However, will have to keep
an eye on trends, with stronger wind gusts possible as storms move
into northeast Iowa/southeast Minnesota and hail possible in
any storms ahead of the line.

There is higher uncertainty how this morning line of storms evolves
and how this impacts later day storm potential with the cold frontal
passage. Redevelopment could occur near the front with broad
synoptic ascent/height falls south of the occluding cyclone.
However, owing to uncertainty in morning storms, confidence is lower
with the magnitude of destabilization northward into Wisconsin with
CAMS generally showing a narrow instability axis (500-1000 J/kg
SBCAPE from the HREF). Mesoscale influences, such as outflow
boundaries associated with the morning storms, could also
impact redevelopment and timing of storms throughout the day.
Shear profiles become favorable for severe storms, with RAP
hodographs exhibiting pronounced curvature with 20-30 kts of 0-1
km bulk shear.

Thus, a conditional threat for severe storms exists this afternoon,
highly dependent on instability and evolution of morning storms.
With greater destabilization, scattered severe storms, including
hail, strong winds, and a few tornadoes would be possible this
afternoon, with the HREF/CSU machine-learning probabilities showing
the greatest signal east of the Mississippi River, highest into
southern WI into IL. Mesoscale updates throughout the day will
be needed to refine this threat, as confidence remains low on
whether a more favorable environment for severe storms will
develop.

Finally, given the multiple rounds of rain/storms in recent days,
heavy rains remain a concern. Overall, the morning storms look
progressive, but if focused re-development occurs, heavy
rainfall/localized flooding could develop, especially south. See
the hydrology section for more info.

Saturday-Monday: Increasing rain/storm potential through the weekend

Although Saturday looks mostly dry, shortwave energy will eject from
the Rockies into the Mid/Upper MS Valley Sunday/Monday. Overall,
confidence has risen with NBM precip chances increasing to 60 to 90%
on Sunday as the lead wave works north and east. Embedded shortwaves
within a larger upper level trough across the Great Lakes will keep
some shower potential in place through Memorial Day (20 to 50%). The
higher CAPE is forecast to be to the south across the Mid-MS Valley
with the surface low forecast to pass south of the area, but there
is some spread in northward placement of the low on Sunday, which
could impact destabilization, especially for northeast IA into
southwest WI. At this time of year, we always have to carefully
monitor any storms near surface lows, where low-level shear is
enhanced. Global ensembles show a modest footprint (20 to 30%) for
1"+ of rain Sunday, especially for northeast IA and southwest WI,
but amounts will depend on degree of instability and low placement,
which we will have a better idea about heading into the weekend.
With repeated rounds of storms recently, we will have to monitor
rainfall potential closely.

Tuesday-Thursday: Seasonable and drier

Generally a fairly quiet, seasonable period expected through the
middle of the week as mid-level ridging spreads in from the west. By
late in the period, guidance differs in how quickly the ridge breaks
down/moves east. Right now, only low rain chances (~20%) are
warranted with highs in the 60s/70s.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 500 AM CDT Fri May 24 2024

A complex aviation forecast expected through the day with a band
of showers/storms moving through this morning. Additional storms
may develop in advance in their awake of a cold front. However,
confidence in storm evolution is lower today, so limited thunder
mention to the initial round of storms and further refinements
will be needed. There is some potential (50-80%) for a period of
MVFR conditions this afternoon, with VFR likely behind the cold
front as southerly winds shift west to northwest. Marginal low-
level wind shear is possible for a few hours this morning, but
omitted for now.

&&

.HYDROLOGY...
Issued at 303 AM CDT Fri May 24 2024

Collaborated with WFOs Des Moines and Davenport to issue a
flood watch for portions of northeast Iowa given the potential
for repeated rounds of storms today. Some of the high resolution
models indicate potential for localized amounts of 2-3" of
rain, and given recent rainfall and 3-hr flash flood guidance of
1.75 to 2.00", flooding could develop if the higher amounts are
realized.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...Flood Watch until 4 PM CDT this afternoon for IAZ018-019-029-
     030.

&&

DISCUSSION...JM
AVIATION...JM
HYDROLOGY...JM
Hazardous weather outlook, May 24, 3:07 AM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
307 AM CDT Fri May 24 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
307 AM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periods of thunderstorms expected through early this evening.
Morning storms could pose a risk for strong wind gusts and small hail.
A conditional risk for severe storms exists this afternoon,
highest chances across far northeast Iowa and southwest Wisconsin.
Large hail, damaging winds, or a tornado would be possible.

Localized heavy rainfall and flooding could occur in areas
impacted by multiple storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible at times Saturday night through Monday
night. The probability for organized severe weather appears low
for now.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups could be needed this afternoon. Any hail,
wind or flooding reports are also appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, May 24, 4:25 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
425 AM CDT Fri May 24 2024

IAZ018-019-241000-
Floyd IA-Chickasaw IA-
425 AM CDT Fri May 24 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN FLOYD AND NORTHWESTERN
CHICKASAW COUNTIES THROUGH 500 AM CDT...

At 424 AM CDT, Doppler radar was tracking a strong thunderstorm near
Nashua, or near Charles City, moving north at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Charles City around 430 AM CDT.

Other locations impacted by this storm include Colwell County Park,
County Roads B 33 And T 76, Alta Vista, Howards Wood Recreational
Area, Bunns Woods County Park, County Roads B 60 And T 64, Colwell,
Midway, Deerfield, and Bassett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4321 9269 4321 9239 4293 9259 4296 9270
TIME...MOT...LOC 0924Z 193DEG 19KT 4298 9263

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KAA
Local storm report, May 24, 4:57 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
457 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     Hail             1 E Charles City        43.06N 92.65W
05/24/2024  M0.50 Inch       Floyd              IA   Public

            Report from mPING: Half-inch (0.50 in.).

&&
Local storm report, May 24, 5:09 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
509 AM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Hail             New Hampton             43.06N 92.31W
05/24/2024  M0.70 Inch       Chickasaw          IA   Public

            Pea to dime size hail from for about 3
            minutes.

&&
Special weather statement, May 24, 5:47 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
547 AM CDT Fri May 24 2024

IAZ008-009-018-019-241130-
Floyd IA-Howard IA-Chickasaw IA-Mitchell IA-
547 AM CDT Fri May 24 2024

...STRONG THUNDERSTORMS WILL IMPACT MITCHELL...WESTERN HOWARD...FLOYD
AND WESTERN CHICKASAW COUNTIES THROUGH 630 AM CDT...

At 547 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emmons to near Hampton. Movement was east
at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Rockford around 600 AM CDT.
  Rudd and Marble Rock around 605 AM CDT.
  St. Ansgar around 610 AM CDT.
  Charles City, Osage, Lyle, and Floyd around 615 AM CDT.
  Nashua and Stacyville around 620 AM CDT.

Other locations impacted by these storms include Toeterville, County
Roads B 60 And T 18, Rock Creek, Idlewilde State Park, Bradford,
Otranto, Chickasaw, Brownville, County Roads T 54 And A 31, and
Powersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4350 9302 4350 9250 4291 9223 4291 9303
TIME...MOT...LOC 1047Z 269DEG 48KT 4348 9351 4268 9315

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KAA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:42 AM CDTSevere Thunderstorm WarningARXGrant63 min
May 24, 10:32 AM CDTRiver Flood WarningARXJuneau8 days
May 24, 1:02 PM CDTSpecial Weather StatementARXGrant43 min
May 24, 2:36 PM CDTSpecial Weather StatementARXGrant54 min
May 24, 2:38 AM CDTFlood WatchARXChickasaw, Clayton, Fayette, Floyd13 hr
May 24, 4:25 AM CDTSpecial Weather StatementARXChickasaw35 min
May 24, 5:47 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Mitchell43 min
May 24, 6:31 AM CDTSevere Thunderstorm WarningARXChickasaw, Fayette, Howard, Winneshiek44 min
May 24, 7:13 AM CDTSpecial Weather StatementARXAllamakee32 min
May 24, 6:58 AM CDTSpecial Weather StatementARXDodge, Mower, Olmsted32 min
May 24, 8:24 AM CDTSpecial Weather StatementARXDodge, Olmsted, Wabasha36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.